My hands were never swollen, but my feet sure are. I have to buy WW shoes so that they fit over the swelling. The whole foot swells and also around ankle. Yes, my feet are swollen because of CIDP, but I was told it’s because I sit in a wheelchair and my feet are in a down position.
Steroids can cause swelling. If the swelling is signficant (so that it is hard to put on shoes) or really painful, something to ask about is a blood clot in the lower abdomen affecting blood return from the legs. This is not common in young people, but it can happen with steroids. If it is not this, but from the steroids, a couple of things can help. First, putting his feet up whenever possible. Second, trying to not eat extra salt. This is hard because typically people crave salty things when on steroids, but the added salt causes added water to build up. “Ted” hose can help, but getting a young man to wear them is tough–they are not comfortable until the swelling goes down and then they help keep the swelling from returning and they look “girlified”. I was at a meeting tonight and it was said there that Lyrica (and sometimes gabapentin) can help swelling and the pain from it. (Either, especially Lyrica, can in some people cause swelling in the legs, so the discussion was about that different people are different). Often in GBS/CIDP, people already have a tendency to swell (because nerves help to control the blood vessel tone). The worse thing about this is that it aches. Keeping feet up whenever possible helps (putting them up on an ottoman or other chair or on the desk or sitting/lying on a couch or putting legs up on a pillow when lying in bed to help the fluid drain away). Even though it is hard to get up, I tend to sit on the floor often because then my legs are flat.
Acne is also a particular risk in teens and young adults especially males who are taking steroids. Careful skin care and acne medicines help a lot and he should talk to a doctor about this. Young people are very sensitive to how they look and it is tough to have face changes from steroids and acne and not be able to walk and move “normally”. Acne is particularly an effect of changes in steroids, so he may break out more after the solumedrol pulse than because of the daily steroids and there may be a way to smooth out the curve of fluctuations a little if this is the case.
It is always good for those of us who are older to occassionally remind the young that he is still himself and that this disease and its treatment and the changes that they make in his body do not alter his specialness or why people love and appreciate him. It is what that is inside that really matters in life. So keep giving him encouragement and hugs.
WithHope for a cure for these diseases.
My GBS started Sept 06 and the swelling started when I started to walk in February….my feet and legs….and I am on no medication except for blood pressure which got high from the GBS. I also noticed that I have more and bigger veins on my feet. Anyone else notice this symptom?